Alert archive / Wisconsin / Gale Watches in 2016

Gale Watch 3, NWS Milwaukee, WI

February 17, 2016

NWS Milwaukee, WI issued this gale watch at Feb 17, 2016, 3:06 AM CST. It took effect at Feb 18, 2016, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2016, 3:06 AM CST (09:06 UTC)
In effect from
Feb 18, 2016, 3:00 PM CST
Expired
Feb 17, 2016, 2:39 PM CST
In force
Issued by
NWS Milwaukee, WI

The text

As transmitted.

752 
WHUS73 KMKX 170906
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 AM CST WED FEB 17 2016

...STRONG SOUTH WINDS DEVELOPING THURSDAY...

.BRISK SOUTH WINDS AND HIGH WAVES ARE EXPECTED THURSDAY AND
FRIDAY MORNING...AS LOW PRESSURE MOVES ACROSS THE LAKE SUPERIOR
REGION.  WINDS WILL BECOME WEST LATER FRIDAY AS AN OCCLUDED
FRONT PUSHES ACROSS WISCONSIN. 

LMZ643>646-171715-
/O.NEW.KMKX.GL.A.0003.160218T2100Z-160220T0300Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
306 AM CST WED FEB 17 2016

...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING. 

* WINDS: SOUTH WIND RISING TO UP TO 30 KNOTS WITH GUSTS TO AROUND
  35 KNOTS THURSDAY AFTERNOON AND CONTINUING THURSDAY NIGHT.
  STRONG WEST WINDS FRIDAY INTO FRIDAY EVENING. 

* WAVES: WAVES 3 TO 5 FEET THURSDAY BUILDING TO 6 TO 8 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
HENTZ

WWW.WEATHER.GOV/MKX
2 follow-up statements
082 
WHUS73 KMKX 171515
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 AM CST WED FEB 17 2016

...STRONG SOUTH WINDS DEVELOPING THURSDAY...

.BRISK SOUTH WINDS AND HIGH WAVES ARE EXPECTED TO DEVELOP ON
THURSDAY AND LINGER INTO FRIDAY NIGHT AS LOW PRESSURE MOVES
ACROSS THE NORTHERN PLAINS AND WESTERN GREAT LAKES REGION. WINDS
WILL BECOME WEST LATER FRIDAY AS AN OCCLUDED FRONT PUSHES ACROSS
WISCONSIN.

LMZ643>646-172315-
/O.CON.KMKX.GL.A.0003.160218T2100Z-160220T0300Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
915 AM CST WED FEB 17 2016

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING...

* WINDS: SOUTH WIND RISING TO UP TO 30 KNOTS WITH GUSTS TO 
  AROUND 35 KNOTS THURSDAY AFTERNOON AND CONTINUING THURSDAY 
  NIGHT. STRONG WEST WINDS FRIDAY INTO FRIDAY EVENING. 

* WAVES: WAVES 1 TO 3 FEET THURSDAY BUILDING TO 5 TO 8 FEET BY
  THURSDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
WWW.WEATHER.GOV/MKX

MBK
491 
WHUS73 KMKX 172039
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
239 PM CST WED FEB 17 2016

...STRONG SOUTHERLY WINDS DEVELOPING THURSDAY...

.SOUTHEAST WINDS WILL INCREASE THURSDAY BETWEEN DEPARTING HIGH
PRESSURE AND AN APPROACHING STRONG LOW. GUSTS TO SMALL CRAFT
ADVISORY LEVELS ARE LIKELY BY MID-MORNING. WINDS WILL CONTINUE TO
INCREASE THROUGH THE DAY...WITH GALE FORCE GUSTS LIKELY BY
MID/LATE AFTERNOON. 

THERE COULD BE A BIT OF A LULL IN THE GALE FORCE WINDS LATER
THURSDAY NIGHT INTO FRIDAY MORNING. WESTERLY WINDS WILL PICK BACK
UP THOUGH BY FRIDAY AFTERNOON BEHIND THE DEPARTING COLD FRONT.

WAVES WILL BE HIGHEST FROM LATE THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT WITH AN ONSHORE COMPONENT TO THE WINDS. WAVES WILL THEN EASE A
BIT FRIDAY AS WINDS BECOME OFFSHORE.

LMZ643>646-180445-
/O.NEW.KMKX.SC.Y.0017.160218T1500Z-160218T2100Z/
/O.UPG.KMKX.GL.A.0003.160218T2100Z-160220T0300Z/
/O.NEW.KMKX.GL.W.0002.160218T2100Z-160220T0300Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
239 PM CST WED FEB 17 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 3 PM CST
THURSDAY...
...GALE WARNING IN EFFECT FROM 3 PM THURSDAY TO 9 PM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 3 PM THURSDAY TO 9 PM CST
FRIDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL
CRAFT ADVISORY IS IN EFFECT FROM 9 AM TO 3 PM CST THURSDAY. THE
GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: SOUTH TO SOUTHEAST WINDS 15 TO 20 KNOTS WITH GUSTS TO 25
  KNOTS FROM MID-MORNING TO MID-AFTERNOON THURSDAY. WINDS WILL
  INCREASE TO 20 TO 25 KNOTS WITH GUSTS TO 25 KNOTS FOR LATE
  THURSDAY AFTERNOON THROUGH MUCH OF THURSDAY NIGHT. AFTER A BIT
  OF A LULL LATE THURSDAY NIGHT INTO FRIDAY MORNING...WESTERLY
  WINDS OF 20 TO 25 KNOTS WITH GUSTS TO 35 KNOTS ARE EXPECTED LATE
  FRIDAY MORNING INTO THE EVENING.

* WAVES: 1 TO 3 FEET THURSDAY MORNING BUILDING TO 6 TO 9 FEET BY
  THURSDAY EVENING. WAVES WILL SLOWLY EASE ON FRIDAY...FALLING TO
  3 TO 5 FEET BY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 23 TO 33 KNOTS
AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
DDV

WWW.WEATHER.GOV/MKX

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale watch went out at Feb 16, 9:08 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Feb 16, 9:08 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
908 PM CST TUE FEB 16 2016

.UPDATE...

LOW CLOUD DECK ERODING IN SUBSIDENCE BEHIND DEPARTING SHORT WAVE
TROUGH A BIT FASTER THAN EARLIER EXPECTED...WHICH THE NEW NAM
LAYER RH FORECASTS ARE HANDLING WELL. HAVE DROPPED LOW
TEMPERATURES ONLY A FEW DEGREES FROM PREVIOUS FORECAST AS ENOUGH
GRADIENT WINDS EXPECTED OVERNIGHT TO KEEP BOUNDARY LAYER SOMEWHAT
MIXED AND LOWEST DEW POINTS UPSTREAM LOOK TO STAY NORTH AND
NORTHEAST OF FORECAST AREA. STILL EXPECT DEW POINTS IN THE +10F TO
+15F RANGE IN THE SOUTHERN HALF OF THE CWA WITH +4F TO +8F IN THE
NORTH...AND LOWS COULD TANK TO THOSE LEVELS IF WINDS COMPLETELY
DECOUPLE.

&&

.AVIATION/06Z TAFS/...

AREA OF CLEARING WITHIN SUBSIDENT REGIME OVER NORTHWEST WISCONSIN AND
MINNESOTA IS ADVANCING STEADILY TOWARDS SOUTHERN WISCONSIN. AT LEAST
PARTIAL CLEARING IS EXPECTED FOR MOST AREAS BY AROUND MIDNIGHT AT THE
LATEST. ALREADY SEEING SOME CLOUD EROSION NORTHWEST OF MADISON WHERE
CIGS WERE RISING TO AROUND 2.5 TO 3 KFT. AS SUCH...WILL TREND A BIT
MORE OPTIMISTIC WITH SKY COVER IN THE SHORT TERM FOR THE 03Z TAF
UPDATES. WILL HAVE TO KEEP AN EYE AREA OF LOW CLOUDS CURRENTLY OVER
NORTHEAST WISCONSIN...BUT PARCEL TRAJECTORIES SUGGEST THEY SHOULD
STAY NORTH OF THE TAF SITES TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 244 PM CST TUE FEB 16 2016/

TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE IS HIGH

THE LAST OF A BAND OF LIGHT SNOW SHOWERS WILL MOVE OUT OF THE
FORECAST AREA THIS EVENING AS A CLIPPER SYSTEM TRANSLATES
THROUGH THE MISSISSIPPI RIVER VALLEY DOWN OVER THE SOUTHEASTERN
UNITED STATES. NO ACCUMULATIONS ARE EXPECTED WITH THE REMAINING SNOW
SHOWERS AS RAP AND NAM BUFKIT SOUNDINGS INDICATE DRYING WITHIN THE
DENDRITIC SNOW GROWTH ZONE. AS THE LAST OF THE SNOW MOVES
OUT...WINDS WILL VEER TO A MORE NORTHWESTERLY DIRECTION
OVERNIGHT...WHICH SHOULD HELP ENHANCE COLD AIR ADVECTION...REDUCING
TEMPERATURES. MODEL 925 MB TEMPERATURES LOOK TO BE GENERALLY
BETWEEN -12 AND -7C...TAKING THE ECMWF...NAM...AND GFS MODELS INTO
ACCOUNT. OVERNIGHT LOWS SHOULD RANGE FROM THE MID TO UPPER TEENS.

CLOUDS LOOK TO SLOWLY DETERIORATE OVERNIGHT AS A DRIER AIR MASS
SLOWLY MOVES IN FROM THE NORTH AFTER MIDNIGHT. SFC HIGH PRESSURE
MOVING SOUTHEAST FROM MANITOBA WILL TRANSLATE OVER OUR
REGION...KEEPING CONDITIONS QUIET FOR WEDNESDAY. EXPECTING PARTLY TO
MOSTLY SUNNY SKIES DURING THE DAY WEDNESDAY...BUT HIGH TEMPERATURES
WILL BE COOLER THAN THEY WERE TUESDAY AS HIGHS REACH INTO THE MID TO
UPPER 20S.

WEDNESDAY NIGHT...FORECAST CONFIDENCE IS HIGH.

HIGH PRESSURE WILL CONTINUE TO SLIDE OFF TO THE EAST. SOUTHERLY
WINDS WILL BE INCREASING...BUT GENERALLY ABOVE A DECOUPLED
BOUNDARY LAYER DURING THE OVERNIGHT HOURS. THE LOW TEMP WILL
LIKELY OCCUR RIGHT AFTER SUNSET...THEN SLOWLY RISE AS ELEVATED
WARM ADVECTION ARRIVES. DESPITE THE WAA...MOISTURE IS LIMITED...SO
STILL DRY.

THURSDAY THROUGH FRIDAY...FORECAST CONFIDENCE IS MEDIUM.

A STRONG MID LEVEL SHORT WAVE WILL BEGIN TO KICK OUT OF THE NRN
ROCKIES AND INTO THE WESTERN DAKOTAS BY LATE THU AFTERNOON. SFC
CYCLOGENESIS WILL BEGIN ON THU OVR THE NRN HIGH PLAINS.  THE
INCREASING SOUTHERLY WINDS WILL BRING SUSTAINED AND VERY DEEP WARM
AIR ADVECTION TO HIT WRN WI THU AFTN...THEN CONTINUES INTO EARLY
FRIDAY MORNING. THERE/S A SMALL CHANCE OF LIGHT RAIN ACROSS THE
WEST LATE THURSDAY AFTERNOON. BUT PRECIP CHANCES INCREASE AND
SPREAD ACROSS THE REST OF SRN WISCONSIN OVERNIGHT INTO FRIDAY.
THE BEST CHANCE WILL BE FOCUSED NORTH OF MILWAUKEE AND MADISON.
TEMPS WILL STAY WARM ENOUGH TO KEEP IT ALL RAIN.

THE TRACK OF THE SFC LOW HAS STRONG CONSENSUS AMONG THE
MODELS...MOVING ACROSS THE U.P. OF MICHIGAN ON FRIDAY. THIS PUTS
US SOLIDLY IN THE WARM SECTOR. THE SYSTEM WILL BE OCCLUDED...BUT
IT/S POSSIBLE THE SFC WARM FRONT WILL GET JUST NORTH OF THE WI/IL
STATE LINE BETWEEN 6-10AM FRI MORNING. IT STILL LOOKS LIKE WE WILL
BE ABLE TO HIT THE LOWER AND POSSIBLY MID 50S FROM KJVL TO KENW.

THE SFC TROUGH/COLD FRONT STRETCHING SOUTH FROM THE LOW WILL
LIKELY MOVE ACROSS THE AREA BY MID DAY. THIS WILL BE FOLLOWED BY A
SHOT COLD AIR ADVECTION THAT WILL LIKELY ONLY LOWER TEMPS A BIT
DURING THE AFTERNOON. IF WE GET SOME CLEARING IN THE DRY SLOT
BEHIND THE FRONT...WE MAY EVEN SEE TEMPS RISE A BIT.

FRIDAY NIGHT THRU SATURDAY NIGHT...FORECAST CONFIDENCE MEDIUM.

HIGH PRESSURE BUILDS IN QUICKLY IN THE WAKE OF THE DEPARTING LOW.
WE DON/T SEE STRONG COLD ADVECTION BEHIND THE LOW...SO SATURDAY
IS SHAPING UP TO BE QUITE MILD AGAIN WITH HIGHS HITTING THE MID
AND UPPER 40S. IF WE CAN GET MORE SUNSHINE...IT/S POSSIBLE WE
COULD SEE SOME LOW 50S ACROSS THE SOUTH AGAIN. DRY THIS PERIOD.

SUNDAY AND MONDAY...FORECAST CONFIDENCE IS MEDIUM.

A VERY WEAK TROUGH DROPPING SOUTHEAST THROUGH THE GREAT LAKES
WILL BRING US A SMALL CHANCE OF LIGHT PRECIP THROUGH THIS PERIOD.
NOT MUCH IMPACT FOR SURE. TEMPS WILL BEGIN TO SINK CLOSER TO
SEASONAL LEVELS ONCE THIS MOVES THROUGH BY MONDAY INTO TUESDAY.

AVIATION/00Z TAFS/...

MAINLY MVFR CONDITIONS...WITH THE POTENTIAL FOR IFR CIGS AND
VSBYS...TO CONTINUE FOR THE REST OF THE AFTERNOON AS SOME FLURRIES/-
SN CONTINUES TO MOVE THROUGH S WI. VSBYS WILL IMPROVE ONCE THE LIGHT
SNOW MOVES OUT...WHICH SHOULD BE BETWEEN 6 AND 9 PM CST TONIGHT. ANY
SNOW THAT FALLS WILL BE MORE OF THE DRY TYPE WITH SNOW-TO-LIQUID
RATIOS OF 16:1 THIS EVENING AND OVERNIGHT. MODEL SOUNDINGS INDICATE
LOW LEVEL LAPSE RATES WILL REMAIN STEEP OVERNIGHT...WHICH SHOULD KEEP
LOW CIGS IN THE AREA...WITH CIG HEIGHTS BETWEEN 1-3 KFT POSSIBLE.
NORTHWESTERLY WINDS WILL SLOWLY VEER TO A MORE NORTHERLY DIRECTION BY
WEDNESDAY MORNING...WITH MORE NORTHEAST TO EASTERLY WINDS POSSIBLE
DURING THE DAY WEDNESDAY AS AN AREA OF HIGH PRESSURE MOVES IN FROM
CANADA.

EXPECT VFR SKY CONDITIONS DURING THE DAY WEDNESDAY AS SKIES WILL
CHANGE FROM OVC/BKN CATEGORIES OVERNIGHT TO SCT/FEW AS A DRIER AIR
MASS ASSOCIATED WITH THE SFC HIGH PRESSURE MOVES IN.

MARINE...

GUSTY WINDS AND HIGH WAVES ARE POSSIBLE THURSDAY INTO FRIDAY NIGHT
ACROSS THE NEARSHORE WATERS OF LAKE MICHIGAN...AS LOW PRESSURE
PASSES BY TO THE NORTHWEST OF THE AREA. GUSTS COULD BE BETWEEN 25-
30 KTS THURSDAY AFTERNOON AND EVENING. A TIGHT PRESSURE GRADIENT IS
EXPECTED DURING THIS TIME...WHICH SHOULD BRING THESE GUSTY WINDS AND
BUILDING WAVES. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THIS PERIOD
IN LATER FORECASTS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...REM/SPM
TONIGHT/WEDNESDAY AND AVIATION/MARINE...JTS
WEDNESDAY NIGHT THROUGH TUESDAY...DAVIS
Hazardous weather outlook, Feb 16, 3:18 PM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
318 PM CST TUE FEB 16 2016

WIZ046-047-051-052-056>060-062>072-172130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
318 PM CST TUE FEB 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-172130-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
318 PM CST TUE FEB 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THURSDAY THROUGH
FRIDAY NIGHT AS STRONG LOW PRESSURE MOVES ACROSS THE NORTHERN
GREAT LAKES.

JTS

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:39 PM CSTGale WarningMKX61 hr
Feb 17, 2:39 PM CSTSmall Craft AdvisoryMKX24 hr

Nearby

Gale Watches in Wisconsin, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.